Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Great Falls, MT

August 25, 20138 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 25, 2013, 3:21 AM MDT for 8 counties in Montana. It took effect at Aug 25, 2013, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 2013, 3:21 AM MDT (09:21 UTC)
In effect from
Aug 25, 2013, 12:00 PM MDT
Expired
Aug 25, 2013, 8:38 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:26 PM MDTTSTM WND GST 51Malmstrom Afb, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4034 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS85 KTFX 250921
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 AM MDT SUN AUG 25 2013

MTZ117-118-252100-
/O.UPG.KTFX.FW.A.0002.130825T1500Z-130826T0300Z/
/O.NEW.KTFX.FW.W.0005.130825T1800Z-130826T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
321 AM MDT SUN AUG 25 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS AND A CHANCE OF
THUNDERSTORMS FOR FIRE ZONES 117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR FIRE ZONES 117 AND 118...WHICH IS IN EFFECT FROM
NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC 
  WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING.

* IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW 
  RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF 
  THUNDERSTORMS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS AND 
  RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
986 
WWUS85 KTFX 252032
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT SUN AUG 25 2013

MTZ117-118-260300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
232 PM MDT SUN AUG 25 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF
THUNDERSTORMS FOR FIRE WEATHER ZONES 117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC 
  WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING.

* IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW 
  RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF 
  THUNDERSTORMS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS AND 
  RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
625 
WWUS85 KTFX 252045
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SUN AUG 25 2013

MTZ117-118-260300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
245 PM MDT SUN AUG 25 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY...AND A CHANCE OF THUNDERSTORMS WITH 
GUSTY WINDS...

* AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118.

* WINDS...GENERALLY SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH
  BUT MAY BE VARIABLE DIRECTION AROUND TERRAIN.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC 
  WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING.

* IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW 
  RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF 
  THUNDERSTORMS MAY CREATE CRITICAL FIRE WEATHER CONDITIONS AND 
  AID IN RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
713 
WWUS85 KTFX 260238
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 PM MDT SUN AUG 25 2013

MTZ117-118-260345-
/O.CAN.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
838 PM MDT SUN AUG 25 2013

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY...GUSTY
WINDS AND A CHANCE OF THUNDERSTORMS FOR FIRE WEATHER ZONES 117 AND
118... 

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING.

LOW RELATIVE HUMIDITIES ALONG WITH GUSTY WINDS AND THUNDERSTORMS
ARE NO LONGER EXPECTED. 

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 24, 10:35 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 24, 10:35 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT Sat Aug 24 2013

.UPDATE...
Scattered thunderstorms continue across portions of South Central
Montana this evening but look to continue to diminish as the night
wears on. Sunday looks to be mostly a repeat of Saturday with warm
temps and afternoon thunderstorm development. No major changes to
the forecast tonight.

&&

.AVIATION...
UPDATED 0435Z.
Isolated showers and possibly thunderstorms will affect areas near
and west of a KBZN-KGTF-KCTB line the rest of tonight. Otherwise
ceilings should be above 15000 ft. Skies should become mostly clear
Sunday morning. Then around mid-afternoon expect scattered
thunderstorms to develop over southwest Montana which will spread to
the Rocky Mountain Front and possibly to central Montana by 00z
Monday. Note that normally showers and thunderstorms diminish by
mid-evening but Sunday evening activity is likely to continue
through late evening and may even increase over the northwest plains
and adjoining mountains. Wind gusts to 40 knots will be possible
with thunderstorms later Sunday afternoon and evening. Otherwise
winds will be generally near and less than 10 knots through the
period so confidence in forecast wind directions is below average.
Blank

&&

.FIRE WEATHER...
An unstable southwesterly flow aloft will prevail over the region
through the weekend with increasing winds on Sunday. The combination
of above average temperatures, low relative humidity and increasing
winds may lead to critical fire weather conditions, especially for
portions of the central and southwest zones. A fire weather watch
is in effect for fire weather zones 117 and 118 in Central Montana
from 9am to 9pm Sunday.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Sat Aug 24 2013/

Tonight through Monday...Water vapor indicates a shortwave
approaching the zones through southern Idaho...convection has been
slow to start ahead of the shortwave and but could continue
longer into the evening as the shortwave moves north. Heights
aloft will build after passage of the shortwave with good
anticyclonic curvature through Sunday morning. The next shortwave
approaching the zones is also quite weak but stronger winds
associated with the shortwave will affect mainly Southwest
Montana, and to a lesser degree areas north. Instability will
again cause convection and the increased mid-level winds will
cause some stronger thunderstorm outflows. At lower levels, a cold
front will try to cross the Northern Rockies/Canadian border
Sunday afternoon but this is extremely weak and shouldn't reach
far into the zones. Several weak disturbances will continue to
move through the flow aloft Sunday night through Monday. Current
timing has one shortwave moving north of the zones Monday morning
followed by a weaker shortwave moving into the ridge Monday
afternoon. This should delay convection until later afternoon, and
the airmass should still be rather dry with development rather
isolated. Zelzer

Monday night through Saturday...Overall pattern changing little
during the medium range period. A strong upper ridge will remain
anchored over the south-central U.S. while an upper trof remains
along the west coast. The result is a continuation of unstable
southwest flow aloft into the state. Monsoonal moisture will be
drawn into the state from time to time as well. This will result in
the development of isolated to scattered thunderstorms during the
late afternoon and early evening hours. Thunderstorms will generally
form over the higher terrain of southwest Montana and then move north
and east. A stronger piece of short wave energy will move across the
area on Friday resulting in wider areal coverage of thunderstorms.
Both the European and the GFS models bring the west coast trof
across the Pacific Northwest on Saturday resulting in scattered
convective activity as well as somewhat cooler temperatures.
Temperatures for the period, however, will continue to be above
seasonal averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  94  57  89 /  10  20  30  10
CTB  55  89  55  85 /  10  20  30  20
HLN  57  92  58  88 /  30  30  20  20
BZN  55  90  52  87 /  30  20  20  20
WEY  39  78  39  76 /  30  20  30  30
DLN  49  85  51  83 /  30  20  20  20
HVR  58  94  60  89 /   0  20  20  10
LWT  56  91  57  86 /  20  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 9 AM to 9 PM MDT Sunday Gallatin...
Madison...Meagher.

FIRE WEATHER WATCH from 9 AM MDT Sunday through Sunday evening
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Fergus...Jefferson...Judith Basin.

FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
Beaverhead.

&&

SHORT TERM...
LONG TERM...
AVIATION...

weather.gov/greatfalls
Hazardous weather outlook, Aug 24, 9:26 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
926 PM MDT SAT AUG 24 2013

MTZ008-012-014-015-050>055-260330-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
926 PM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT ON SUNDAY FOR FIRE WEATHER
ZONES 110...111...117...AND 118.

A RED FLAG WARNING IS IN EFFECT ON SUNDAY FOR FIRE WEATHER ZONE
123.

THIS INCLUDES ALL OF SOUTHWEST MONTANA AND PORTIONS OF CENTRAL
MONTANA. GUSTY WINDS...LOW RELATIVE HUMIDITY...AND A CHANCE FOR
THUNDERSTORMS MAY CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>011-013-044>049-260330-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
926 PM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RELATIVE HUMIDITY WILL CONTINUE TO DROP INTO THE 15 TO 25 PERCENT
RANGE ACROSS PORTIONS OF THE PLAINS DURING THE AFTERNOON PERIODS
THIS WEEK. WINDS LOOK TO REMAIN LIGHT LIMITING FIRE WEATHER
CONCERNS TO A CERTAIN DEGREE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 9:41 PM MDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
941 PM MDT SAT AUG 24 2013

MTZ012-014-048-053-054-250430-
BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK
MT-MEAGHER MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
941 PM MDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER...WESTERN CASCADE AND EXTREME NORTHERN
BROADWATER COUNTIES UNTIL 1030 PM MDT...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT EASTERN
LEWIS AND CLARK COUNTY AND SOUTHWEST CASCADE COUNTY AND NORTHWEST
MEAGHER COUNTY THROUGH 1030 PM MDT. WIND GUSTS TO 40 MPH ALONG WITH
BRIEF HEAVY RAIN ARE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LEWIS AND CLARK COUNTY...
  RURAL WESTERN CASCADE COUNTY...

LAT...LON 4716 11247 4752 11161 4690 11110 4666 11198
TIME...MOT...LOC 0339Z 198DEG 10KT 4714 11207

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:41 PM MDTSpecial Weather StatementTFXLewis and Clark49 min

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.